Advertisement

manuscripta mathematica

, Volume 122, Issue 1, pp 59–72 | Cite as

Properties of a scalar curvature invariant depending on two planes

  • S. HaesenEmail author
  • L. Verstraelen
Article

Abstract

Based on Schouten’s interpretation of the Riemann–Christoffel curvature tensor R, a geometrical meaning for the tensor R·R is presented. It follows that the condition of semi-symmetry, i.e. R·R = 0, can be interpreted as the invariance of the sectional curvature of every plane after parallel transport around an infinitesimal parallelogram. Using the tensor R· R, and in analogy with the definition of the sectional curvature K(p,π) of a plane π, a scalar curvature invariant L(p,π, \({\overline{\pi}}\)) is constructed which in general depends on two planes π and \({\overline{\pi}}\) at the same point p. This invariant can be geometrically interpreted in terms of the parallelogramoïds of Levi–Civita and it is shown that it completely determines the tensor R· R. Further it is demonstrated that the isotropy of this new scalar curvature invariant L(p,π, \({\overline{\pi}}\)) with respect to both the planes π and \({\overline{\pi}}\) amounts to the Riemannian manifold to be pseudo-symmetric in the sense of Deszcz.

Mathematics Subject Classification (2000)

53A55 53B20 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Belkhelfa, M., Deszcz, R., Glogowska, M., Hotloś, M., Kowalczyk, D., Verstraelen, L.: On some type of curvature conditions. Banach Center Publ., vol. 57, Inst. Math. Polish Acad. Sci., pp. 179–194 (2002)Google Scholar
  2. 2.
    Cartan É. (1963) Leçons sur la géométrie des espaces de Riemann. Gauthier-Villars, ParisGoogle Scholar
  3. 3.
    Defever F., Deszcz R. (1991) A note on geodesic mappings of pseudosymmetric Riemannian manifolds. Colloq. Math. 62, 313–319MathSciNetzbMATHGoogle Scholar
  4. 4.
    Defever F., Deszcz R., Verstraelen L., Vrancken L. (1994) On pseudosymmetric space-times. J. Math. Phys. 35:5908–5921CrossRefMathSciNetzbMATHGoogle Scholar
  5. 5.
    Deszcz R. (1987) Notes on totally umbilical submanifolds. In: Morvan J.M., Verstraelen L. (eds) Geometry and Topology of Submanifolds, vol I. World Scientific, Singapore, pp. 89–97Google Scholar
  6. 6.
    Deszcz R. (1992) On pseudosymmetric spaces. Bull. Soc. Math. Belg. Sér. A 44, 1–34MathSciNetzbMATHGoogle Scholar
  7. 7.
    Deszcz R., Haesen S., Verstraelen L. (2004) Classification of space-times satisfying some pseudo-symmetry type conditions. Soochow J. Math. 30, 339–349MathSciNetzbMATHGoogle Scholar
  8. 8.
    Deszcz R., Verstraelen L., Vrancken L. (1991) The symmetry of warped product space-times. Gen. Relat. Grav. 23, 671–681CrossRefMathSciNetzbMATHGoogle Scholar
  9. 9.
    Eisenhart L. (1997) Riemannian Geometry. Princeton University Press, PrincetonGoogle Scholar
  10. 10.
    Graves L., Nomizu K. (1978) On sectional curvature of indefinite metrics. Math. Ann. 232, 267–272CrossRefMathSciNetzbMATHGoogle Scholar
  11. 11.
    Haesen S., Verstraelen L. (2004) Classification of the pseudosymmetric space-times. J. Math. Phys. 45:2343–2346CrossRefMathSciNetzbMATHGoogle Scholar
  12. 12.
    Kowalski, O., Sekizawa, M.: Pseudo-symmetric spaces of constant type in dimension three – elliptic spaces. Rendiconti di Matematica, Serie VII, vol. 17, Roma, pp. 477–512 (1997)Google Scholar
  13. 13.
    Levy H. (1926) Tensors determined by a hypersurface in Riemannian space. Trans. Am. Math. Soc. 28, 671–694CrossRefzbMATHGoogle Scholar
  14. 14.
    Riemann G.F.B. (1975) Über die Hypothesen, welche der Geometrie zu Grunde liegen, English translation. In: Spivak M. (eds) A comprehensive introduction to differential geometry, vol II. Publish or Perish, HoustonGoogle Scholar
  15. 15.
    Szabó Z. (1982) Structure theorems on Riemannian spaces satisfying R(X,YR = 0. I. The local version. J. Diff. Geom. 17, 531–582zbMATHGoogle Scholar
  16. 16.
    Szabó Z. (1985) Structure theorems on Riemannian spaces satisfying R(X,YR = 0. I. The global version. Geom. Dedicata 19, 65–108CrossRefMathSciNetzbMATHGoogle Scholar
  17. 17.
    Tachibana S. (1974) A theorem on Riemannian manifolds of positive curvature operator. Proc. Jpn. Acad. Ser. Math. Sci. 50, 301–302MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Venzi P. (1978) On geodesic mappings in Riemannian or pseudo-Riemannian manifolds. Tensor, N.S. 32, 193–198MathSciNetzbMATHGoogle Scholar
  19. 19.
    Verstraelen L. (1994) Comments on pseudo-symmetry in the sense of Ryszard Deszcz. In: Dillen F., et al. (eds) Geometry and Topology of Submanifolds, vol. VI. World Scientific Publishing, Singapore, pp. 199–209Google Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  1. 1.Department of MathematicsKatholieke Universiteit LeuvenHeverleeBelgium

Personalised recommendations